Q. My bilirubin level is elevated consistently since three months. Why?

Answered by
Dr. Bindiya Thakkar
and medically reviewed by iCliniq medical review team.
Published on Jul 01, 2016 and last reviewed on: Nov 07, 2019

Hi doctor,

Three months back, I started feeling feverish, but thermometer readings were normal. I went to a doctor and he ran a series of tests. Everything came out fine, except mild hepatomegaly and elevated conjugated bilirubin.

My bilirubin is elevated consistently for the past three months (total: 1.3-1.4; conjugated: 0.7-0.9). Other liver enzymes are normal. Recently, I have started noticing foamy urine. But, 24-hour urine protein test was normal. I always feel feverish and my body is hot to touch, but I have no fever. Is it related to biliary obstruction? I learnt that pancreatic cancer is one of the leading causes of biliary obstruction.

Dr. Bindiya Thakkar

Diabetology Endocrinology
#

Hi,

Welcome to icliniq.com.

I have gone through your laboratory reports (attachments removed to protect patient identity).

All values are excellent, except total bilirubin which is at upper normal level which could be due to fatty liver. I would suggest you to avoid fatty and spicy foods as well as avoid alcohol if you are taking. It can also be due to side effect of any medication if you are taking. Rest assured you do not have pancreatic cancer. Because, it presents with obstruction of bile duct, causing elevated alkaline phosphatase which is normal in your case.

It also presents with loss of appetite, significant weight loss, nausea, fatigue, and midepigastric pain or back pain. But, if you are doubtful, I would suggest you to carry out CT examination of your pancreas and carry out tumor markers such as CA 19-9 antigen which is positive in pancreatic cancer.

Foamy urine is usually associated with protein in the urine, but you do not have protein. Therefore, I suggest that the appearance of your urine may be due to rapid urination with a full bladder. This can cause the appearance of foam. Also, dehydration may be a factor. You do not always feel thirsty when dehydrated. Thirst is a late sign of dehydration.

Therefore, initially I suggest you to empty your bladder more frequently if possible and drink plenty of water to ensure good hydration. Feeling hot could be due to high metabolism rate of body. I would suggest you to get thyroid profile test done. As thyroid hormones can alter the basal metabolic rate (BMR) of the body. Drink plenty of fluids and keep yourself hydrated. Drink more water, coconut water and butter milk.

Revert back after the tests to an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hello doctor,

Thanks for your detailed reply. My thyroid test was also normal. I do feel dry on my face and eyes along with above symptoms. Since past two months, I have stopped alcohol (I used to take beer three to four times a week for the past one year) and significantly cut down on carbohydrates and fatty food.

During these two months, I have also lost 4-5 kg weight (from 78 kg to 74 kg). Is this weight loss normal on account of cutting down calories and alcohol or something to be concerned about?

I also do not take any medication, except four months back, I had taken Cetirizine and Allegra for seasonal allergy. My vitamin D was deficient (15) and B12 was lower than normal (230) for which I have started supplement since 15 days.

Dr. Bindiya Thakkar

Diabetology Endocrinology
#

Hi,

Welcome back to icliniq.com.

Your weight loss is obvious after cutting down on beer and fatty foods. Keep it maintained. Your ideal weight should be around 70 kg to 72 kg. Do not worry. Take a balanced diet and cover up all your vitamin D and vitamin B12 levels by taking supplements. Stay healthy and avoid stress.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


I have weight loss due to digestion issues. How to gain the weight back?

Query: Hello doctor, I am suffering from digestion issues, mostly bloating, from more than seven months. While taking medicines, I was feeling fine, and once I stopped them, my symptoms recurred. My present symptoms include indigestion, constipation, improper motions, low appetite, weight loss, inabilit...  Read Full >>


Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. You seem to be suffering from irritable bowel syndrome (IBS). As far as your questions are concerned, the following are my answers. Just go on an empty stomach so that if required, they can do an endoscopy. All the tests can be performed on an empty stomach. I personal...  Read Full

My thyroids are enlarged and asymmetrical. Should I visit an endocrinologist?

Query: Hello doctor, I am a 32 year old woman, who in the last six months began to experience thyroid symptoms. I am in the process of looking for a new physician, but I live in a very remote area with a significant shortage of medical professionals, so I am in a lot of ways on my own here. My mother had h...  Read Full >>


Dr. Swaraj S W
Endocrinologist

Answer: Hi, Welcome to icliniq.com. Thanks a lot for such a detailed history, it makes my job easier. I would want to know what was the result of the biopsy or FNAC (fine needle aspiration cytology). Based on that, I shall be in a better position to tell you the next step. Your thyroid is functioning to i...  Read Full

I have weight loss, increased hunger, thirst and frequent urination. What can it be?

Query: Hello doctor, I am a 19 year old female. My height is 5 feet and 6 inches, and my weight is 160. For the past month, I have been experiencing weight loss, increased hunger, increased thirst, and frequently need to go to the bathroom to pee out large amounts. My skin has become dry. I have also lost...  Read Full >>


Dr. Pratik Patil
General Medicine Physician, General Practitioner, Internal Medicine Physician, Medical Oncologist

Answer: Hello doctor, Welcome to icliniq.com. All of these symptoms, along with weight loss and dry skin point to diabetes. Polyphagia refers to excessive hunger or increased appetite. Polydipsia refers to increased thirst. Polyuria refers to increased urination. .I suggest you screen yourself for blood sug...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.